The trusted source for
healthcare information and
Chemotherapy-Induced Hepatitis B Reactivation— A Preventable Complication
Abstract & Commentary
Synopsis: Chronic carriers of hepatitis B receiving immunosuppressive chemotherapy have about a 30-50% risk of reactivation of their HBV infection, which is associated with significant morbidity and mortality.
Source: Idilman R, et al. J Viral Hepat. 2004;11:141-147.
I was recently asked to evaluate a 53-year-old man diagnosed with Stage IV follicular lymphoma, who had just completed 4 cycles of chemotherapy with prednisone, vincristine, cyclophosphamide, and rituxan in September. He presented to the hospital in late October with progressive hepatitis. He was originally from Ethiopia, and had emigrated to the United States 23 years ago. He was married, had a 13-year old son, and his last trip to Africa was about 5 years ago.
On admission, laboratory studies showed a total bilirubin 1.6, AST 1544, ALT 2578, INR 1.6, and a PTT of 19.5. His bilirubin peaked during hospitalization at 23.3, with an AST 1603 and ALT 2537. Laboratory studies were also remarkable for 22% eosinophilia, a positive HBs antigen, a positive schistosomiasis IgG titer, and evidence of Strongyloides stercoralis larvae in stool specimens. He was known to be PPD positive, but had not received INH for latent TB. A chest radiograph was negative. Biopsy of the liver showed acute hepatitis with bridging necrosis, and prominent eosinophils and lymphocytes. Of note, he had not previously been tested for hepatitis B, although had complained of intermittent right upper quadrant discomfort for 4 years, with previously normal LFTs.
What was the cause of this man’s hepatitis?
Comment by Carol A. Kemper, MD, FACP
Perhaps 2 things: Although the evidence for disseminated strongyloidiosis is at least suggestive, it is unlikely to result in severe hepatocellular necrosis, the prominent eosinophilia seen on hepatic biopsy suggests that either the strongyloides or a drug reaction may have at least contributed to the acute hepatocellular dysfunction. More likely, however, he has acute reactivation of occult hepatitis B infection.
Chronic carriers of hepatitis B receiving immunosuppressive chemotherapy, have about a 30-50% risk of reactivation of their HBV infection, which is associated with significant morbidity and mortality. It is now recommended that patients be screened for HBV surface antigen prior to receipt of immunosuppressive chemotherapy. However, this may not be sufficient in some patients: One report described reactivation HBV leading to hepatic failure in a man receiving immunosuppressive therapy for a hematologic malignancy; HBs Ag was initially negative, but gradually became positive during the course of chemotherapy.1 Idilman and colleagues suggested that studies for HBs Ag may not be sufficient, and HBc Ab may be additionally used for screening patients.
Two studies have demonstrated the value of prophylactic lamivudine (3TC) in the prevention of chemotherapy-induced HBV reactivation. Idilman et al used 3TC vs no therapy in patients with hemato/oncological malignancy receiving chemotherapy. None of 8 patients receiving 3TC for 1 year following completion of chemotherapy developed reactivation HBV infection. In contrast, 5 of 10 patients receiving no antiviral prophylaxis developed reactivation of HBV infection (one 12 months after receipt of chemotherapy). No significant morbidity or mortality was observed in either group, and the 3TC was well tolerated. In a second study, retrospective review of 35 HBs Ag-positive patients receiving chemotherapy found that none of the 16 patients who received 1 year of prophylactic antiviral therapy with 3TC developed reactivation hepatitis, compared with 7 of 19 patients (37%) who did not. Five of these latter patients later died of complications of hepatitis, despite administration of antiviral therapy for acute hepatitis.
Prophylactic antiviral therapy with 3TC can prevent reactivation of HBV in patients receiving immunosuppressive chemotherapy. Anecdotal evidence suggests that patients with reactivation hepatitis should receive antiviral therapy, especially if they are immunocompromised. We elected to treat our patients with adefovir and ivermectin, and he had prompt improvement in his liver function studies within 1 day.
1 Sekine R, et al. Fatal Hepatic Failure Caused By Chemotherapy-Induced Reactivation of Hepatitis B Virus in a Patient With Hematologic Malignancy. Int J Hematol. 2000;71:256-258.
2 Lim LL, et al. Prophylactic Lamivudine Prevents Hepatitis B Reactivation in Chemotherapy Patients. Aliment Pharmacol Ther. 2002;16:1939-1944.
Carol A. Kemper, MD, FACP, Clinical Associate Professor of Medicine, Stanford University, Division of Infectious Diseases; Santa Clara Valley Medical Center, Section Editor, Updates Section Editor, HIV, is Contributing Editor for Infectious Disease Alert.